Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 62, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 21, 2016, 6:49 PM MDT for Slope County, North Dakota. It was in force for 56 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2016, 6:49 PM MDT (00:49 UTC)
- Expired
- Jun 21, 2016, 7:45 PM MDT
- In force
- 56 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Slope County, ND
The radar
The Bismarck radar (KBIS), 218 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 6:52 PM MDT | TSTM WND GST 55 | Amidon, ND | . |
| Jun 21, 7:55 PM MDT | HAIL 1 | 2 Wsw Amidon, ND | LATE REPORT. HAIL FOLLOWED BY GUSTY WIND TO NEAR 50 MPH. THE DURATION OF THE HAIL EVENT WAS 10 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 3:09 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.8 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -462 J/kg
- Mixed-layer LCL
- 1984 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 495 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
630
WUUS53 KBIS 220049
SVRBIS
NDC087-220145-
/O.NEW.KBIS.SV.W.0062.160622T0049Z-160622T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
649 PM MDT TUE JUN 21 2016
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SLOPE COUNTY IN SOUTHWESTERN NORTH DAKOTA...
* UNTIL 745 PM MDT
* AT 647 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES
NORTHEAST OF MARMARTH...OR 21 MILES WEST OF AMIDON...MOVING EAST
AT 30 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
AMIDON AROUND 730 PM MDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE THREE V
CROSSING.
ANOTHER SEVERE STORM WAS NORTHEAST OF AMIDON AND MOVING EAST. THE
ONE NORTHEAST OF AMIDON WAS LIKELY PRODUCING BASEBALL SIZE HAIL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4654 10380 4656 10380 4663 10324 4663 10319
4631 10307 4636 10388 4654 10393
TIME...MOT...LOC 0047Z 267DEG 27KT 4647 10377
HAIL...1.50IN
WIND...60MPH
$$
HEINERT/MARTIN1 follow-up statement
599
WWUS53 KBIS 220134
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
734 PM MDT TUE JUN 21 2016
NDC087-220145-
/O.CON.KBIS.SV.W.0062.000000T0000Z-160622T0145Z/
SLOPE ND-
734 PM MDT TUE JUN 21 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR SLOPE COUNTY...
AT 731 PM MDT...SEVERE THUNDERSTORMS WERE MOVING THROUGH SLOPE
COUNTY...MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
CENTRAL SLOPE COUNTY...INCLUDING THE FOLLOWING LOCATIONS: THREE V
CROSSING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4654 10380 4656 10380 4663 10324 4663 10319
4631 10307 4636 10388 4654 10393
TIME...MOT...LOC 0131Z 267DEG 27KT 4649 10329
HAIL...1.00IN
WIND...60MPH
$$
HEINERTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 5:22 PM MDT, 1 hour 27 minutes earlier.
Area forecast discussion, Jun 21, 5:22 PM MDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 622 PM CDT TUE JUN 21 2016 .UPDATE... Issued at 612 PM CDT Tue Jun 21 2016 Storms continue to move through northeast Montana with some additional storms now starting to develop over southwest North Dakota. Strong instability along with very impressive deep layer shear (60 to around 80 kts) remain in place. Will be monitoring the severe threat through the evening. && .SHORT TERM...(This evening through Wednesday) Issued at 233 PM CDT Tue Jun 21 2016 Main forecast issue in the short term period will be thunderstorm chances late this afternoon and tonight. Latest satellite and radar imagery is depicting thunderstorms trying to fire off the Bighorns. Also some activity from west of Havre MT to north of Glasgow MT. Surface analysis shows 1005mb surface low over southeast MT with 3mb pressure falls from west central ND into northeast MT. Currently around 1000 j/kg of cape from southeast ND into north central MT but currently capped, and 80 knots of shear from northeast MT into west central ND. The instability will only continue to increase this afternoon while shear remains strong. With a strong upper low and associated forcing tracking across north central MT at this time, think it's only a matter of time before convection fires. Only question is how will things evolve late this afternoon through this evening. Of the many solutions from the mesoscale models today, one thing remains consistent. That would be convection (either supercell or mcs) tracking from around the Williston area...south and east toward the Bismarck Mandan area. Various iterations are showing additional convection north and south of this but thus one area has been consistent. The 00Z SPC SSEO was giving an impressive signal of strong convection centered over northwest north dakota from 00-03 UTC this evening and with forecast flow, this would track toward the south and east. Stronger capping and will likely inhibit convection as we move into eastern portions of central ND. Have heightened severe wording in our forecast products products for this evening. Convection moves into eastern ND for Wednesday then a quiet day on thursday as we are in an area of shortwave ridging ahead of another upper low that will affect the area beginning Friday. .LONG TERM...(Wednesday night through Tuesday) Issued at 233 PM CDT Tue Jun 21 2016 Short wave ridge will quickly move east across the Northern Plains region transitioning flow aloft to southwesterly during the day on Friday. Strong short wave upper level trough/closed low over the Northern Rockies Friday will lead to height falls ahead of its path and near an associated surface trough over the central and eastern Dakotas. Instability axis with robust mucape will materialize ahead of the surface trough along to east of Highway 83 during peak heating. Uncertainty of whether convection will fire given the degree of the forecast capping inversion with strong mid level waa nosing into North Dakota. More favorable area for thunderstorms looks to be on the edge of the cap across my northeast, which is also where the more favorable shear is located. For now will hold off on mentioning severe given the convective initialization uncertainty. Breezy conditions in the lows wake Saturday and Sunday will advect much drier air into the region along with cooler temperatures. Left pops in for both days, but I anticipate these being dropped in future forecast updates. Possible wind headlines may be needed as well this weekend, and will take a closer look over the next few model cycles. Broad/long wave ridge builds east for early next week, however models show embedded impulses undercutting the ridge so will not completey rule out chances for showers or isolated thunderstorms. Overall precipitation coverage will be minimal. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 612 PM CDT Tue Jun 21 2016 Numerous showers and thunderstorms will move over western and central North Dakota tonight into early Wednesday morning. Some of these storms may become severe with large hail and damaging wind gusts. Otherwise...VFR conditions expected. && .BIS Watches/Warnings/Advisories... NONE. && UPDATE...JJS SHORT TERM...TWH LONG TERM...NH AVIATION...JJS
Hazardous weather outlook, Jun 21, 5:12 PM MDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 612 PM CDT TUE JUN 21 2016 NDZ001-002-009>011-017>021-031>035-040>046-222315- DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-MERCER-OLIVER- MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-SLOPE- HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS- 612 PM CDT TUE JUN 21 2016 /512 PM MDT TUE JUN 21 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER EASTERN MONTANA INTO WESTERN NORTH DAKOTA EARLY THIS EVENING. THE THUNDERSTORMS ARE EXPECTED TO MOVE INTO CENTRAL NORTH DAKOTA DURING THE EVENING. SOME STORMS COULD BE SEVERE WITH DAMAGING WINDS...LARGE HAIL AND POSSIBLY A TORNADO. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING OVER WESTERN AND CENTRAL NORTH DAKOTA. NDZ003>005-012-013-022-023-025-036-037-047-048-050-051-222315- RENVILLE-BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER- KIDDER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY- 612 PM CDT TUE JUN 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT THERE IS A CHANCE OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS TONIGHT. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT OVER EASTERN PORTIONS OF CENTRAL NORTH DAKOTA.
In the hours before
Special weather statement, Jun 21, 5:30 PM MDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
530 PM MDT TUE JUN 21 2016
NDZ032-033-220000-
STARK ND-BILLINGS ND-
530 PM MDT TUE JUN 21 2016
...A STRONG THUNDERSTORM WILL AFFECT WESTERN STARK AND CENTRAL
BILLINGS COUNTIES UNTIL 600 PM MDT...
AT 528 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR MEDORA...OR 23 MILES EAST OF BEACH...MOVING NORTHEAST AT 35 MPH.
NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MEDORA...FRYBURG AND BELFIELD.
THIS STORM MAY INTENSIFY...SO BE ALERT FOR RAPIDLY CHANGING
WEATHER.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
SOUTHWESTERN NORTH DAKOTA.
LAT...LON 4711 10334 4690 10308 4678 10354 4685 10361
4695 10361
TIME...MOT...LOC 2328Z 238DEG 30KT 4688 10351
MARTIN/HEINERTLocal storm report, Jun 21, 5:42 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
642 PM CDT TUE JUN 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM HAIL 1 S MEDORA 46.90N 103.52W
06/21/2016 E1.00 INCH BILLINGS ND TRAINED SPOTTER
HAIL WAS DIME SIZE AT 639 PM AND QUARTER
SIZE AT 641 PM...AND ONGOING.
&&
JP MARTINLocal storm report, Jun 21, 5:55 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
655 PM CDT TUE JUN 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM HAIL 1 S MEDORA 46.90N 103.53W
06/21/2016 E1.00 INCH BILLINGS ND PUBLIC
. THE DURATION OF THE HAIL EVENT WAS 6
MINUTES.
&&
JP MARTINSpecial weather statement, Jun 21, 6:09 PM MDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
609 PM MDT TUE JUN 21 2016
NDZ032-033-040-220045-
STARK ND-BILLINGS ND-SLOPE ND-
609 PM MDT TUE JUN 21 2016
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SLOPE...STARK AND
BILLINGS COUNTIES UNTIL 645 PM MDT...
AT 608 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES NORTHWEST OF AMIDON...MOVING EAST AT 50 MPH.
NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
SLOPE...SOUTHWESTERN STARK AND SOUTHWESTERN BILLINGS COUNTIES.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
SOUTHWESTERN NORTH DAKOTA.
LAT...LON 4663 10361 4668 10361 4676 10306 4655 10298
4653 10367 4663 10372
TIME...MOT...LOC 0008Z 260DEG 42KT 4662 10355
HEINERT/MARTINLocal storm report, Jun 21, 6:42 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
742 PM CDT TUE JUN 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL 16 SSW FRYBURG 46.65N 103.40W
06/21/2016 E1.50 INCH BILLINGS ND PUBLIC
WALNUT SIZED HAIL FELL FOR 10 MINUTES.
&&
JJSThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 6:09 PM MDT | Special Weather Statement | BIS | Slope | 36 min |
| Jun 21, 6:16 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Slope, Stark | 59 min |
| Jun 21, 6:54 PM MDT | Special Weather Statement | BIS | McKenzie | 36 min |
| Jun 21, 7:05 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 55 min |
| Jun 21, 7:10 PM MDT | Severe Thunderstorm Warning | BIS | Hettinger, Slope, Stark | 65 min |
| Jun 21, 7:22 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer | 53 min |
| Jun 21, 7:22 PM MDT | Tornado Warning | BIS | McKenzie | 38 min |
| Jun 21, 7:26 PM MDT | Tornado Warning | BIS | Hettinger | 34 min |
| Jun 21, 7:31 PM MDT | Severe Thunderstorm Warning | BIS | Williams | 20 min |
| Jun 21, 7:48 PM MDT | Severe Thunderstorm Warning | BIS | Slope | 42 min |
| Jun 21, 7:56 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie, Mountrail | 64 min |
| Jun 21, 8:01 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Hettinger | 59 min |
| Jun 21, 8:05 PM MDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 55 min |
| Jun 21, 8:05 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 55 min |
| Jun 21, 8:08 PM MDT | Tornado Warning | BIS | Adams, Grant, Hettinger | 37 min |
| Jun 21, 8:14 PM MDT | Tornado Warning | BIS | McKenzie | 31 min |
| Jun 21, 8:20 PM MDT | Flash Flood Warning | BIS | Hettinger | 6 hr |
| Jun 21, 8:22 PM MDT | Tornado Warning | BIS | Dunn, McKenzie, McLean, Mountrail | 38 min |
| Jun 21, 8:37 PM MDT | Tornado Warning | BIS | Grant, Sioux | 23 min |
| Jun 21, 8:48 PM MDT | Tornado Warning | BIS | McKenzie | 27 min |
| Jun 21, 8:49 PM MDT | Tornado Warning | BIS | Dunn, McLean | 26 min |
| Jun 21, 9:02 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 43 min |
| Jun 21, 9:10 PM MDT | Tornado Warning | BIS | McKenzie | 35 min |
| Jun 21, 9:15 PM MDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Ward | 60 min |
| Jun 21, 9:40 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie, McLean, Mercer, Mountrail, Ward | 37 min |
| Jun 21, 10:16 PM MDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Oliver | 59 min |
| Jun 21, 10:24 PM MDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure, Logan, McIntosh | 48 min |
| Jun 21, 11:07 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Mercer, Morton, Oliver | 38 min |
| Jun 21, 11:30 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Kidder, Morton, Sioux | 60 min |
| Jun 22, 12:32 AM MDT | Severe Thunderstorm Warning | BIS | Emmons, LaMoure, Logan, McIntosh | 58 min |
| Jun 22, 1:27 AM MDT | Severe Thunderstorm Warning | BIS | Dickey | 48 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.